I have a daughter who has had trouble with the law and is saying that she was on all of these prescriptions for depression, mania, & bipolar disorder. She often lies and I looked up the interactions of these drugs and I am not so sure a doctor would have prescribed them at the same time. She also said she got a D.U.I. because of it.
2 Feb 2012
Of course, one is not in a real position to answer this question on a support forum, but I can give my own experience.
Diagnosed with both bipolar disorder and epilepsy by the US Navy, I was run through a series of anti-convulsants which are used for both bipolar disorder and epilepsy, all of which I had bad reactions to. The Navy eventually settled on lithium for the bipolar, backed with Parnate (an MAOI), and phenobarbital for epilepsy.
After a few years, the Veterans Administration increased the dosages of both the lithium and the phenobarbital. They also added Seroquel to the mixture.
I am not certain of the interactions between Seroquel and the others, but phenobarbital and any MAOI are contraindicated, as the MAOI raises the level of phenobarbital. Thus I was subject to frequent testing to ensure the phenobarbital stayed in the correct range.
A couple years ago, after an increase in the Seroquel dosage, I became manic to the point it took several police officers to bundle me off to the hospital. From there I was transferred to the Veterans Administration, where they decided to pare the Seroquel, lithium, and MAOI entirely out of my regime. Today I only take phenobarbital.
In the meantime, prior to this, it seemed every time I went to the VA, a drug screen was done (the VA now does these to detect drug abuse, which has the negative effect of keeping veterans from using the VA both because of abuse and false positives).
Every time I tested positive for barbituates, of course, as the VA was prescribing them to me. The lab would make a mandatory referral to the drug abuse counselor at the hospital, delaying (sometimes for days) the care I was supposed to receive, until I could get into the counselor and point out (it seemed endlessly) that of course I would screen positive for barbituates, the VA was prescribing them, and the Navy before that, since 1995.
The counselor would then clear me to make a new appointment at whatever clinic I was supposed to go to. Come back for that appointment, and another drug screen. It got where I could hardly use the VA facilities regardless of where I lived because they kept cancelling my appointments for a positive drug screen.
As for combinations of medications given, ofttimes one physician will not check what another is prescribing. If one also uses different pharmacies, the problem is compounded. Almost any medication can cause impairment to driving, and in combination the effects would be difficult even for a professional pharmacist or physician to predict.
As for your daughter's claim, if it is true (that she has multiple prescriptions) it should not be difficult for her to obtain written notification from the prescribers or phamacies showing she is in fact prescribed these medications.
As for justifying it to a court, that would be a legal question beyond the poor ability of this ex-sailor come Romance editor, but I would think a court would take that into consideration, and also the notion that all medications come with warnings and precautions, particularly in regard to operating machinery.
One need not necessarily jump to the conclusion she is -lying- per se, and as an adult is not required to justify or prove she is taking prescription medications to her parents with a physician's approval. Moreover, it is no longer the responsibility of a parent to mind his or her adult children.
If she is in fact using the indicated medications in accordance with her physician(s) instructions, then that should weigh in a court's decision over a DUI (but not necessarily absolve her, as per the warnings on the drug fact sheets).
The only way for you to find out if the medications were in fact prescribed is if she gave permission for her physician to tell you. However, it seems that the problem is hers, not yours; though that seems harsh, that is the reality of having an adult child - they have to live their own life.
12 Jan 2012
I would use the interactions checker located above and enter the medications, then print out the results and show them to your daughter. The side effects could be serious. She needs to be aware of what to watch for in terms of adverse reactions to these meds. Maybe she will recant her story once she is shown what she is taking and the interactions.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... desipramine,seroquel,sertraline, synthroid, propranolol zopliclone???
1 answer • 30 Jan 2010
just started taking celexa and lithium(which the lithium kind of scares me)how long before it works and do i need the meds or can i just live with ...
2 answers • 27 Jan 2012
I have benn diagnosed with bipolar@ age 20 I am now 40... Ive gone thru numerous medications .. My Dr.decided that Prozac alone would help of course ...
4 answers • 6 Mar 2013
Bipolar Disorder - am a 33 year old female. I am losing someone I love do to this mania episodes. I?
... have been wanting to be around the wrong crowds and I know this is not healthy for me.This is really hurting my boyfriend.I was led to this ...
4 answers • 26 Mar 2014
1 answer • 4 Dec 2014